The Annals of Applied Probability

Optimal investment in incomplete markets when wealth may become negative

Walter Schachermayer

Full-text: Open access

Abstract

This paper accompanies a previous one by D.Kramkov and the present author. While in [17 ] we considered utility functions $U : \mathbb{R}_+ \to \mathbb{R}$ satisfying the Inada conditions $U'(0) = \infty$ and $U'(\infty) = 0$, in the present paper we consider utility functions $U : \mathbb{R} \to \mathbb{R}$, which are finitely valued, for all $x\epsilon\mathbb{R}$ and satisfy $U'(-\infty) = \infty$ and $U'(\infty) = 0. A typical example of this situation is the exponential utility $U(x) = -e^{-x}$.

In the setting of [17 ] the following crucial condition on the asymptotic elasticity of U, as x tends to $+\infty$, was isolated: $lim sup_{x\to+\infty}\frac{xU'(x)}{U(x)}<1$. This condition was found to be necessary and sufficient for the existence of the optimal investment as well as other key assertions of the related duality theory to hold true, if we allow for general semi-martingales to model a (not necessarily complete) financial market.

In the setting of the present paper this condition has to be accompanied by a similar condition on the asymptotic elasticity of U, as x tends to $-\infty$, namely, $\lim \inf_{x\to-\infty\}frac{xU'(x)}{U(x)}>1$. If both conditions are satisfied —we then say that the utility function U has reasonable asymptotic elasticity —we prove an existence theorem for the optimal investment in a general locally bounded semi-martingale model of a financial market and for a utility function $U : \mathbb{R} \to \mathbb{R}$, which is finitely valued on all of $\mathbb{R}$; this theorem is parallel to the main result of [17 ].We also give examples showing that the reasonable asymptotic elasticity of U also is a necessary condition for several key assertions of the theory to hold true.

Article information

Source
Ann. Appl. Probab., Volume 11, Number 3 (2001), 694-734.

Dates
First available in Project Euclid: 5 March 2002

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1015345346

Digital Object Identifier
doi:10.1214/aoap/1015345346

Mathematical Reviews number (MathSciNet)
MR1865021

Zentralblatt MATH identifier
1049.91085

Subjects
Primary: G11 G12 C61

Keywords
Utility maximization incomplete markets duality

Citation

Schachermayer, Walter. Optimal investment in incomplete markets when wealth may become negative. Ann. Appl. Probab. 11 (2001), no. 3, 694--734. doi:10.1214/aoap/1015345346. https://projecteuclid.org/euclid.aoap/1015345346


Export citation

References

  • [1] Ansel, J. P. and Stricker, C.(1994). Couverture des actifs contingents et prix maximum. Ann. Inst. H. Poincar´e Statist. Probab. 30 303-315.
  • [2] Bellini, F. and Fritelli, M. (1998). On the existence of minimax martingale measures. Preprint, Univ. degli Studi di Milano-Bicocca.
  • [3] Bismut, J. M. (1973). Conjugate convex functions in optimal stochastic control. J. Math. Anal. Appl. 44 384-404.
  • [4] Csiszar, I. (1975). 1-Divergence geometry of probability distributions and minimization problems. Ann. Probab. 3 146-158.
  • [5] Cvitanic, J. and Schachermayer, W. and Wang, H. (1999). Utility maximization in incomplete markets with random endowment. Finance and Stochastics. To appear.
  • [6] Davis, M. (1997). Option pricing in incomplete markets. In Mathematics of Derivative Securities (M. A. H. Dempster and S. R. Pliska, eds.) 216-226. Cambridge Univ. Press.
  • [7] Delbaen, F. and Schachermayer, W. (1994). A general version of the fundamental theorem of asset pricing. Math. Ann. 300 463-520.
  • [8] Delbaen, F. and Schachermayer, W. (1997). The Banach space of workable contingent claims in arbitrage theory. Ann. Inst. H. Poincare Statist. Probab. 33 113-144.
  • [9] Delbaen, F. and Schachermayer, W. (1998). The fundamental theorem of asset pricing for unbounded stochastic processes. Math. Ann. 312 215-250.
  • [10] Delbaen, F. and Schachermayer, W. (1999). A compactness principle for bounded sequences of martingales with applications. In Proceedings of the Seminar on Stochastic Analysis. Random Fields and Applications 137-173. Birkh¨auser, Basel.
  • [11] Emery, M. (1980). Compensation de processus ´a variation finie non localement int´egrables. S´eminaire de Probabilit´e XIV. Lecture Notes in Math. 784 152-160. Springer, Berlin.
  • [12] Foldes, L. P. (1990). Conditions for optimality in the infinite-horizon portfolio-cum-savings problem with semimartingale investments. Stochastics Stochastics Rep. 29 133-171.
  • [13] Harrison, J. M. and Kreps, D. M. (1979). Martingales and arbitrage in multiperiod securities markets. J. Econom. Theory 20 381-408.
  • [14] Harrison, J. M. and Pliska, S. R. (1981). Martingales and stochastic integrals in the theory of continuous trading. Stochastic Processes Appl. 11 215-260.
  • [15] Jacod, J. (1979). Calcul stochastique et probl emes de martingales. Lecture Notes in Math. 714. Springer, Berlin.
  • [16] Karatzas, I., Lehoczky, J. P., Sethi, S. P. and Xu, G. L. (1991). Martingale and duality methods for utility maximisation in an incomplete market. J. Control Optim. 29 702- 730.
  • [17] Kramkov, D. and Schachermayer, W. (1999). A condition on the asymptotic elasticity of utility functions and optimal investment in incomplete markets. Ann. Appl. Probab. 9 904-950.
  • [18] Pliska, S. (1986). A stochastic calculus model of continuous trading: optimal portfolios. Math. Oper. Res. 11 371-382.
  • [19] Pliska, S., Introduction to Mathematical Finance. Blackwell, Oxford.
  • [20] Rockafellar, R. T. (1970). ConvexAnalysis. Princeton Univ. Press.
  • [21] Yor, M. (1978). Sous-espaces denses dans L1 ou H1. S´eminaire de Probabilit´e XII. Lecture Notes in Math. 649 265-309. Springer, Berlin.